Chemotherapy may cause your nails and nail beds to change color, become brittle, grooved, lifted, or sensitive. This page offers ways to help manage these side effects.
Chemotherapy may cause your nails and nail beds to change color, become brittle, grooved, lifted, or sensitive. The good news is that these changes are temporary and there are simple ways to combat their effects. Start by keeping your nails trimmed and short during treatment and follow the tips below.
- Wear gloves while washing dishes, and avoid keeping your hands in water for very long – it can lead to fungal infections.
- Tell your doctor if you notice signs of inflammation or infection, such as dark or lifted nail beds.
- Don’t file streaks, stains, or brown spots.
- Use an oily remover to take off polish.
- Push back, rather than cut, your cuticles.
- If you have a professional manicure, bring your own sterilized tools.
- Use cuticle cream, moisturizer, or olive oil to help prevent dryness, splitting, and hangnails.
- Steer clear of hand creams with alpha hydroxy or beta hydroxy acids.
- Always use formaldehyde-free nail polish.
- Choose a light shade of nail polish and follow with a top-coat to increase staying power.
- Avoid artificial nails during chemotherapy.
Enter your zip code to find a Look Good Feel Better program near you. Or call us at 1-800-395-LOOK (5665).